BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

a alert imageFebruary 9 2018

The medicines regulator has issued two Drug Safety Updates relating to mycophenolate medicines and contraception, and on the Mysodelle misoprostol vaginal delivery system.

The first relates to the use of mycophenolate mofetil and its active metabolite mycophenolic acid to prevent transplant rejection. The compounds are teratogenic and genotoxic, but clinical evidence so far does not indicate an increased risk of malformations or miscarriage in pregnancies where the father was taking mycophenolate medicines.

However, the MHRA is advising that “there is insufficient evidence to rule out any risk.” As such, it says that “as a precautionary measure for male patients, it is now recommended that either the patient or their female partner use reliable contraception during treatment with mycophenolate medicines and for at least 90 days after stopping.”

In addition, “female patients of childbearing potential receiving mycophenolate should always use contraception,” and that two forms of contraception are preferred.

The second DSU advises that women who have been given the misoprostol vaginal delivery system need to be monitored carefully, due to reports of it causing excessive uterine contractions (tachysystole) unresponsive to tocolytic treatment.

“Misoprostol (Mysodelle) vaginal delivery system is authorised for induction of labour in women with an unfavourable cervix, from 36 weeks’ gestation, in whom induction is clinically indicated,” says the DSU.

“Monitor patients closely and remove the vaginal delivery system immediately in cases of excessive or prolonged uterine contractions, at the onset of labour, or if there is clinical concern for mother or baby.”

Links:
MHRA DSU on mycophenolate mofetil, mycophenolic acid        
MHRA DSU on misoprostol       

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...